Alert archive / South Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 50, NWS Columbia, SC

November 6, 2024Aiken County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this flash flood warning at Nov 6, 2024, 9:19 PM EST for Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2024, 9:19 PM EST (02:19 UTC)
Expired
Nov 6, 2024, 11:45 PM EST
In force
2 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Aiken County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 9:25 PM ESTFLASH FLOODNorth, SCSCDPS Website reported flooding at the intersection of North Road and Cromer Avenue.
Nov 6, 10:02 PM ESTFLASH FLOOD5 Ne Norway, SCSCDPS Website reports roadway flooding near the intersection of Todd Creek Road and Scallion Road.
Nov 6, 11:33 PM ESTFLASH FLOOD3 W Livingston, SCCorrects previous flash flood report time from 3 W Livingston. SCDPS website reports roadway flooding at the intersection of Ninety Six Rd and Meadow Farm Rd.
Nov 6, 11:53 PM ESTFLASH FLOOD4 Ene Norway, SCSCDPS website reports roadway flooding near the intersection of Middle Willow Rd and Albee Ln.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS52 KCAE 070219
FFWCAE
SCC003-011-075-070315-
/O.NEW.KCAE.FF.W.0050.241107T0219Z-241107T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
919 PM EST Wed Nov 6 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  East Central Aiken County in central South Carolina...
  Northeastern Barnwell County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 1015 PM EST.

* At 919 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  North, Springfield, Salley, Neeses, Norway and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Flooded roadways are nearly impossible to see at night. Avoid 
traveling in this area. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3354 8140 3360 8131 3367 8127 3368 8125
      3361 8108 3358 8104 3351 8102 3346 8106
      3343 8117 3346 8141

FLASH FLOOD...RADAR INDICATED

$$

HC
1 follow-up statement
835 
WGUS52 KCAE 070303
FFWCAE
SCC003-011-075-070445-
/O.EXT.KCAE.FF.W.0050.000000T0000Z-241107T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
1003 PM EST Wed Nov 6 2024

The National Weather Service in Columbia has extended the

* Flash Flood Warning for...
  East Central Aiken County in central South Carolina...
  Northeastern Barnwell County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 1145 PM EST.

* At 1003 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  North, Springfield, Salley, Neeses, Norway and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Flooded roadways are nearly impossible to see at night. Avoid 
traveling in this area. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3354 8140 3360 8131 3367 8127 3368 8125
      3361 8108 3358 8104 3351 8102 3346 8106
      3343 8117 3346 8141

FLASH FLOOD...RADAR INDICATED

$$

HC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 6:56 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 6, 6:56 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
656 PM EST Wed Nov 6 2024

.SYNOPSIS...
Deep moisture is expected remain over the area tonight. This
will lead to widespread showers tonight into Thursday with
flash flooding possible, mainly in the CSRA and southern
Midlands. Moisture may linger over the region through the long
term with at least a slight chance of rain each day.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Key Message(s):

- Increasing flash flooding potential in the CSRA and Midlands
  as heavy rainfall continues through tonight. Moderate to
  heavy rain elsewhere tonight.

Heavy rain has moved into the forecast area earlier than
expected with a persistent area of low level convergence
associated with the leading edge of the extremely high PWATs
over 2 inches. Regional radar showing this band which has set up
across the Midlands extending from near Augusta northeastward
through Aiken county into western Orangeburg and Calhoun
counties. Several rain gauge observations of 3 to 4 inches
already have resulted in some flooding and prompted flood
advisories and a flash flood warning with additional ones
possible into the late evening hours. Rain rates have been
extremely efficient with low topped convection and a deep warm
layer with strong moisture advection into the region. Expect
this to continue through the evening and overnight hours with
upper level forcing associated with the right entrance of an
upper jet and weak shortwave energy. The combination of really
dry soils from recent weeks without rainfall since Helene and
the high rain rates are contributing to the flooding issues that
are developing.

Temperatures should remain relatively steady through the night with
rainfall and extensive cloud cover with lows expected in the mid to
upper 60s.

Previous discussion:
Well, our first significant weather since
Hurricane Helene is about to get underway across the forecast
area. Hurricane Raphael (don't worry, it is several hundred
miles away and will not impact the forecast area directly) is
spreading the northern Gulf of Mexico. As this occurs, a slow
moving trough is translating eastward across the CONUS. A branch
of the upper level jet streak is intensifying to our north and
will be placing the Carolinas and Georgia in the favorable right
entrance region. This is forecast to continue increasing
isentropic lift across the region in addition to intensifying
moisture transport to near the 90th percentile for this time of
year. In addition to this, PWs of near or above 2" are expected
to advect into this synoptic setup. These values are near the
model climatology for NAEFS and near the CHS Sounding
climatology for early November. All of this is setting up to
yield a quick hitting, but impactful, rainfall event especially
focused along and south of I-20.

The effects of this kind of moisture advection are being noticed
already. Water vapor imagery shows the envelope of tropical
moisture enveloping the forecast area with visible imagery
showing isentropically forced showers increasing along our
southern border. This is only expected to increase as we go
through the afternoon, with model guidance & observational
trends indicative of widespread showers overspreading the bulk
of the central and southern Midlands and CSRA by 00z. There is
expected to be a convective element to this, and that is the
primary concern as we get into the overnight hours. Guidance is
honing in on a band of heavy rainfall developing within enhanced
moisture convergence north of that tropical airmass advecting
into the area. Where this intense convergence sets up is
genuinely uncertain at this point, but the thinking is that it
should set up somewhere south of I-20 and north of our border
with CHS.

HREF probability matched mean QPF for the next day or
so indicates 1-4" of rainfall across a good chunk of our
forecast area; much of that is beneficial and needed. However,
where the persistent training sets up within that broader area
of rainfall is key. Values of 4-6" of rainfall or more are
expected here, which could lead to flash flooding. It must be
stressed that these higher values are expected to be limited
spatially, but these will be impactful where they occur. Based
on the setup outlined above, its not out of the question that
some isolated spots do see higher than 6-8" of rainfall tonight
and early tomorrow. But it is difficult to say exactly where.
For these reasons, we have issued a Flash Flood Watch for the
CSRA and southern Midlands through 7p on Thursday. WPC has also
placed the southern portion of the area in a Moderate Risk for
Excessive Rainfall. If you encounter flash flooding, remember:
Turn Around, Don't Drown!

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Message(s):

- Moderate rain in the morning tapering off through the day

Abnormally high atmospheric moisture and moderate moisture
advection Thursday morning will allow for moderate rainfall and
locally heavy rain to continue into Thursday morning. The area
of most concern for flash flooding is in the southern Midlands
and portions of the CSRA from the Augusta metro area and south.
As the axis of deeper moisture shifts out of the area we should
see rain rates decrease through the afternoon and evening.
Overcast skies and rainfall will overall hamper temperatures but
highs will still be above normal. Lingering moisture over the
region could allow for isolated showers to continue overnight,
however with moisture flux much weaker we don't expect
significant additional rainfall overnight.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Message(s):

- Low chances of rain for much of the long term

An upper level trough will move into the region late this week
and over the weekend. GEFS and ECMWF ensembles show the
potential for enough moisture to remain over the area on Friday
to keep isolated to scattered showers possible. Confidence
remains low in the timing of frontal boundaries possibly working
into the forecast area but this weekend, the upper trough may
push a weak surface front through the cwa. If this occurs then
drier air and lower pops can be expected into next week. Above
normal temperatures continue to be favored in the long term.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Restrictions Likely at all Terminals through the TAF Period....

Widespread rainfall is moving through the region this evening
with various restrictions ongoing at all terminals. The
thunderstorm threat will continue for the next few hours but
should wind down before midnight. In addition to temporary
visibility drops in heavy rain, ceilings will remain in the MVFR
to IFR category for much of the period. Latest guidance suggests
that LIFR ceilings may develop towards daybreak. Will monitor
trends and update the TAFs as needed for this and the ongoing
weather. Conditions should gradually improve as we get towards
the end of this period, but IFR and low MVFR cigs look likely to
hang on through the TAF period.

EXTENDED AVIATION OUTLOOK...Lingering low moisture will lead to
the potential for early morning restrictions into the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Thursday evening for SCZ018-025-030-035-
     041-135>137.
GA...Flood Watch through Thursday evening for GAZ040-063>065-077.

&&

In the hours before

Local storm report, Nov 6, 6:11 PM EST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
611 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Flood            1 SSE Aiken             33.53N 81.72W
11/06/2024                   Aiken              SC   911 Call Center

            Aiken County dispatch reported flood
            barriers are up on Price Avenue between
            Whiskey Road and Two Notch Road.

0554 PM     Flood            1 NE Aiken              33.55N 81.72W
11/06/2024                   Aiken              SC   911 Call Center

            Aiken County dispatch reported water on the
            road at the intersection of Whiskey Road and
            Meade Avenue.

&&
Local storm report, Nov 6, 7:08 PM EST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
708 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Flood            1 SSW Orangeburg        33.48N 80.87W
11/06/2024                   Orangeburg         SC   911 Call Center

            Orangeburg County dispatch reported a
            stalled or stuck vehicle near the
            intersection of John C. Calhoun Dr. and
            Stonewall Jackson Blvd. by the Neighborhood
            Wal-Mart.

&&

SL
Local storm report, Nov 6, 8:16 PM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
816 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Flood            3 SSE Sandy Run         33.76N 80.96W
11/06/2024                   Lexington          SC   Dept of Highways

            SCDPS website showed a report of roadway
            flooding on I-26.

0729 PM     Flash Flood      7 W Saint Matthews      33.67N 80.90W
11/06/2024                   Calhoun            SC   Dept of Highways

            SCDPS website showed a report of roadway
            flooding at the intersection of Mimosa Lane
            and Caw Caw Highway near I-26. Report from
            the country says that DOT put cones up at
            that location but no other details at this
            time.

0730 PM     Flash Flood      4 NNW Aiken             33.59N 81.75W
11/06/2024                   Aiken              SC   Public

            Social media report that the Aiken
            Department of Public Safety has closed the
            intersection of University Parkway and
            Vaucluse Rd. due to flooding.

0730 PM     Flash Flood      1 NE Aiken              33.55N 81.72W
11/06/2024                   Aiken              SC   Public

            Social media report that the Aiken
            Department of Public Safety has closed
            Whiskey Road between Knox Ave. and Grace
            Ave. due to flooding.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 7:12 PM ESTFlash Flood WarningCAECalhoun, Lexington, Orangeburg, Richland5 hr
Nov 6, 8:04 PM ESTFlash Flood WarningCAEBamberg, Barnwell, Orangeburg3 hr
Nov 6, 10:19 PM ESTAreal Flood AdvisoryCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter116 min
Nov 6, 10:51 PM ESTRiver Flood WarningCAEOrangeburg4 days
Nov 6, 11:31 PM ESTFlash Flood WarningCAEBamberg, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more6 hr
Nov 7, 1:19 AM ESTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg48 min
Nov 7, 2:07 AM ESTFlash Flood WarningCAEBamberg, Barnwell, Orangeburg2 hr
Nov 7, 3:36 AM ESTFlash Flood WarningCAEBamberg, Orangeburg114 min
Nov 7, 3:42 AM ESTAreal Flood AdvisoryCAECalhoun, Kershaw, Lee, Lexington, Richland, Sumter2 hr
Nov 7, 5:24 AM ESTAreal Flood WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more7 hr
Nov 7, 7:43 AM ESTAreal Flood WarningCAEBamberg, Orangeburg7 days
Nov 7, 12:44 PM ESTAreal Flood WarningCAEBamberg, Barnwell, Calhoun, Orangeburg, Richland5 hr

Nearby

Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.